Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 217, NWS Pittsburgh, PA

August 3, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 3, 2003, 3:29 PM EDT for Westmoreland County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 3:29 PM EDT (19:29 UTC)
Expired
Aug 3, 2003, 4:30 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT SUN AUG 3 2003

WL CONT FFA FOR ENTIRE CWA THRU 10 PM. HEAVIEST PCPN CURRENTLY ACRS
SRN PTN CWA...WITH BACK EDGE MOVG INTO FAR WRN COUNTIES.

CHC POPS MENTIONED IN ZNS THRU THU...THEN DRY.

FCSTID =   14
PIT   65  81  64  80 /  60  50  50  40
HLG   65  82  64  80 /  60  50  50  40
MGW   65  81  64  80 /  60  50  50  40
ZZV   65  82  64  80 /  60  50  50  40
PHD   64  81  64  80 /  60  50  50  40
FKL   63  79  62  78 /  60  50  50  40
DUJ   63  79  62  78 /  60  50  50  40
LBE   65  81  64  80 /  60  50  50  40
BTP   64  80  63  79 /  60  50  50  40
IDI   64  80  63  79 /  60  50  50  40
ODM   62  77  60  77 /  60  50  50  40

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 3, 5:51 AM EDT, 9 hours 38 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. REPEAT
HEAVY RAINS OF AN INCH OR MORE IN AN HOUR OR TWO INCHES IN THREE
HOURS CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND MONDAY.

In the hours before

Special weather statement, Aug 3, 1:06 PM EDT, 2 hours 23 minutes before
OHZ039-040-049-050-058-059-068-069-WVZ001>004-012-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SUN AUG 3 2003

...HEAVY RAIN MOVING INTO THE AREA...

SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE THROUGH THE REGION
AND WILL PRODUCE HEAVY RAIN THIS AFTERNOON. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY IN HEAVY
RAIN.

PERSONS LIVING NEAR STREAMS AND LOW LYING AREAS SHOULD MONITOR WATER
LEVELS CLOSELY AND BE PREPARED TO MOVE TO HIGHER GROUND IF WATER
BEGINS TO RISE.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 3, 2:35 PM EDT, 54 minutes before
WVZ022-023-031930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT SUN AUG 3 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING THROUGH MONONGALIA AND PRESTON COUNTIES.

THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH.

BE ALERT FOR HEAVY RAINFALL...HAIL...DANGEROUS LIGHTNING...AND GUSTY
WINDS TO 40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND
REDUCED VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 3, 3:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
323 PM EDT SUN AUG 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    GREENSBURG                PA   WIND DAMAGE
08/03/03   WESTMORELAND                   45 MPH WINDS, SHINGLES
                                          TORN FROM ROOFS. REPORTED
                                          BY SKYWARN SPOTTERS

0246 PM    LATROBE                   PA   .75 INCH HAIL
08/03/03   WESTMORELAND                   REPORTED BY SKYWARN
                                          SPOTTERS

0250 PM    LATROBE                   PA   1.00 INCH HAIL
08/03/03   WESTMORELAND                   QUARTER SIZE HAIL REPORTED
                                          BY PUBLIC

0310 PM    PLEASANT UNITY            PA   WIND DAMAGE
08/03/03   WESTMORELAND                   LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0322 PM    DERRY                     PA   WIND DAMAGE
08/03/03   WESTMORELAND                   LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS
Local storm report, Aug 3, 3:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
328 PM EDT SUN AUG 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    COUNTY-WIDE               OH   FLASH FLOODS
08/03/03   MONROE                         NUMEROUS ROADS FLOODED IN
                                          WESTERN PART OF COUNTY
                                          REPORTED BY LAW ENFORCEMENT

0302 PM    1 S BARNSVILLE            OH   FLASH FLOODS
08/03/03   BELMONT                        STATE RT 800 SOUTH OF
                                          BARNSVILLE REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:00 AM EDTFlash Flood WarningPBZButler3 hr
Aug 3, 4:07 AM EDTFlash Flood WarningPBZAllegheny3 hr
Aug 3, 2:47 PM EDTSevere Thunderstorm WarningPBZWestmoreland28 min
Aug 3, 2:50 PM EDTSevere Thunderstorm WarningPBZGreene40 min
Aug 3, 2:57 PM EDTSevere Thunderstorm WarningPBZFayette63 min
Aug 3, 3:01 PM EDTSevere Thunderstorm WarningPBZIndiana59 min
Aug 3, 3:15 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 3, 4:02 PM EDTSevere Thunderstorm WarningPBZIndiana58 min
Aug 3, 5:03 AM EDTFlash Flood WarningPBZMuskingum3 hr
Aug 3, 6:03 AM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 3, 2:10 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 3, 2:24 PM EDTFlash Flood WarningPBZMonroe3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.